Alert archive / Arizona / Flash Flood Warnings in 2022

Flash Flood Warning 48, NWS Las Vegas, NV

July 28, 2022Mohave County, Arizona; Clark County, Nevada; San Bernardino County, California

NWS Las Vegas, NV issued this flash flood warning at Jul 28, 2022, 11:29 PM MST for Mohave County, Arizona; Clark County, Nevada; San Bernardino County, California. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 28, 2022, 11:29 PM MST (06:29 UTC)
Expired
Jul 29, 2022, 1:30 AM MST
In force
2 hr
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

Counties Mohave County, AZ, San Bernardino County, CA, Clark County, NV

The radar

The Las Vegas radar (KESX), 50 km from the middle of the area, began a volume at 06:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 00:00Z, 6.5 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 00:00Z on 2022-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 809 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 00:00Z on 2022-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
809 J/kg
Mixed-layer CIN
-89 J/kg
Mixed-layer LCL
2621 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
110 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

761 
WGUS55 KVEF 290629
FFWVEF
AZC015-CAC071-NVC003-290830-
/O.NEW.KVEF.FF.W.0048.220729T0629Z-220729T0830Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Las Vegas NV
1129 PM PDT Thu Jul 28 2022

The National Weather Service in Las Vegas has issued a

* Flash Flood Warning for...
  West Central Mohave County in northwestern Arizona...
  San Bernardino County in southern California...
  South Central Clark County in southern Nevada...

* Until 130 AM MST /130 AM PDT/.

* At 1129 PM MST /1129 PM PDT/, Doppler radar indicated 
  thunderstorms producing heavy rain across the warned area. Flash 
  flooding is ongoing or expected to begin shortly.

  HAZARD...Life-threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life-threatening flash flooding of low-water
           crossings, creeks, normally dry washes and roads.

* Some locations that will experience flash flooding include...
  Bullhead City, Laughlin, Searchlight, Katherine Landing, Cima, 
  Cal-Nev-Ari, Nipton Road Mile Marker 3, Nipton, Black Canyon 
  Equestrian Campground, Big Bend Rec Area, Hole In The Wall 
  Campground, Highway 95 And I-40, Mid Hills Campground, Cottonwood 
  Cove Campground, Cottonwood Cove, Nipton And Ivanpah Roads, Mojave 
  Ranch Estates, Mohave Valley, Mesquite Creek and Willow Valley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3556 11504 3560 11482 3553 11467 3548 11459
      3526 11448 3498 11443 3491 11463 3489 11476
      3484 11511 3496 11545 3513 11560 3543 11568
      3545 11547

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

JV
3 follow-up statements
713 
WGUS75 KVEF 290642 RRA
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
1142 PM PDT Thu Jul 28 2022

AZC015-CAC071-NVC003-290830-
/O.CON.KVEF.FF.W.0048.000000T0000Z-220729T0830Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mohave AZ-San Bernardino CA-Clark NV-
1142 PM MST Thu Jul 28 2022 /1142 PM PDT Thu Jul 28 2022/

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 130 AM MST/130 AM 
PDT/ FRIDAY FOR WEST CENTRAL MOHAVE, SAN BERNARDINO AND SOUTH 
CENTRAL CLARK COUNTIES...

At 1142 PM MST /1142 PM PDT/, Doppler radar indicated thunderstorms 
producing heavy rain across the warned area. Flash flooding is 
ongoing or expected to begin shortly.

HAZARD...Life-threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Radar.

IMPACT...Life-threatening flash flooding of low-water crossings,
         creeks, normally dry washes and roads.

Some locations that will experience flash flooding include...
  Bullhead City, Laughlin, Searchlight, Katherine Landing, Cima, 
  Cal-Nev-Ari, Nipton Road Mile Marker 3, Nipton, Black Canyon 
  Equestrian Campground, Big Bend Rec Area, Hole In The Wall 
  Campground, Highway 95 And I-40, Mid Hills Campground, Cottonwood 
  Cove Campground, Cottonwood Cove, Nipton And Ivanpah Roads, Mojave 
  Ranch Estates, Mohave Valley, Mesquite Creek and Willow Valley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3556 11504 3560 11482 3553 11467 3548 11459
      3526 11448 3498 11443 3491 11463 3489 11476
      3484 11511 3496 11545 3513 11560 3543 11568
      3545 11547

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

JV
796 
WGUS75 KVEF 290725
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
1225 AM PDT Fri Jul 29 2022

AZC015-CAC071-NVC003-290830-
/O.CON.KVEF.FF.W.0048.000000T0000Z-220729T0830Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mohave AZ-San Bernardino CA-Clark NV-
1225 AM MST Fri Jul 29 2022 /1225 AM PDT Fri Jul 29 2022/

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 130 AM MST/130 AM 
PDT/ EARLY THIS MORNING FOR WEST CENTRAL MOHAVE, SAN BERNARDINO AND 
SOUTH CENTRAL CLARK COUNTIES...

At 1225 AM MST /1225 AM PDT/, Doppler radar indicated thunderstorms 
producing heavy rain moved across the warned area within the last 
hour. Flash flooding is ongoing or expected to begin shortly.

HAZARD...Life-threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Radar.

IMPACT...Life-threatening flash flooding of low-water crossings,
         creeks, normally dry washes and roads.

Some locations that will experience flash flooding include...
  Bullhead City, Laughlin, Searchlight, Katherine Landing, Cima, 
  Cal-Nev-Ari, Nipton Road Mile Marker 3, Nipton, Black Canyon 
  Equestrian Campground, Big Bend Rec Area, Hole In The Wall 
  Campground, Highway 95 And I-40, Mid Hills Campground, Cottonwood 
  Cove Campground, Cottonwood Cove, Nipton And Ivanpah Roads, Mojave 
  Ranch Estates, Mohave Valley, Mesquite Creek and Willow Valley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3556 11504 3560 11482 3553 11467 3548 11459
      3526 11448 3498 11443 3491 11463 3489 11476
      3484 11511 3496 11545 3513 11560 3543 11568
      3545 11547

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

JV
418 
WGUS75 KVEF 290828
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
128 AM PDT Fri Jul 29 2022

AZC015-CAC071-NVC003-290838-
/O.EXP.KVEF.FF.W.0048.000000T0000Z-220729T0830Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mohave AZ-San Bernardino CA-Clark NV-
128 AM MST Fri Jul 29 2022 /128 AM PDT Fri Jul 29 2022/

...FLASH FLOOD WARNING WILL EXPIRE AT 130 AM MST/130 AM PDT/ EARLY 
THIS MORNING FOR WEST CENTRAL MOHAVE, SAN BERNARDINO AND SOUTH 
CENTRAL CLARK COUNTIES...

The heavy rain has ended and flooding is no longer expected to pose 
a threat. Please continue to heed remaining road closures.

LAT...LON 3556 11504 3560 11482 3553 11467 3548 11459
      3526 11448 3498 11443 3491 11463 3489 11476
      3484 11511 3496 11545 3513 11560 3543 11568
      3545 11547

$$

Planz

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Jul 28, 1:59 PM MST, 9 hours 30 minutes earlier.

Area forecast discussion, Jul 28, 1:59 PM MST, 9 hours 30 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
159 PM PDT Thu Jul 28 2022

.SYNOPSIS...Moist and unstable air will remain over much of the
region through the weekend and into next week. Heavy rain and flash
flooding are the primary concerns, but the potential of stronger
winds exists as well. The high humidity will help hold temperatures
down, especially in areas where rain occurs.
&&

.SHORT TERM...Through Friday night.

The overall pattern will remain similar through Friday night which
will favor a flash flood threat over northwest Arizona and more of a
hybrid heavy rain/strong thunderstorm wind threat over southern
Nevada and eastern San Bernardino County. Our forecast area will
remain between an inverted trough over Arizona and a closed high
centered over northern California and northern Nevada. Clockwise
rotation around the high will converge with the leading edge of the
inverted trough resulting in a persistent steering flow from
northeast to southwest. In addition,  Any thunderstorms which
develop will propagate toward the southwest. Mostly clear skies have
allowed surface heating to get underway across south central Nye and
part of northwest Arizona. Precipitable water values over 1.5 inches
and surface dewpoints in the lower to mid 60s remain in place over
most of Clark, eastern San Bernardino and Mohave counties which
corresponds to the areas with highest instability indicated by
surface based CAPE values of 1000-2000 J/kg. As thunderstorms and
associated outflow move into this environment later this afternoon
and evening, they will have plenty of moisture and instability to
fuel additional thunderstorms as outflow boundaries provide the main
source of lift. Convection will gradually dissipate later this
evening and overnight. Given that the setup will be similar Friday,
we should see a repeat of general trends observed this afternoon and
evening. However, at least a few high models res indicate more
extensive thunderstorm development across south central Nevada and
southwest Utah Friday afternoon then pushing into southern Nevada
late Friday afternoon and evening.

.LONG TERM...Saturday through Thursday.

A gradual change in the upper level features will lead to an
expansion of thunderstorm chances across Inyo and and western San
Bernardino counties Saturday then especially Sunday and Monday. This
is due to the high over northern Nevada migrating over Utah and
opening the door for broad southeast flow to bring moisture over the
aforementioned area A general expectation of isolated to scattered
afternoon thunderstorms is a decent bet with s. This moist southeast
flow then should stay in place through Tuesday and possibly through
Thursday, though the NBM indicates a general decrease in PoPs from
west to east Wednesday and Thursday. There does not appear to be any
main moisture scouring feature at play, so that could change
somewhat over the next few days. Temperatures will continue to run a
little below normal for most of the region with the considerable
moisture remaining in place.
&&

.AVIATION...For Harry Reid...East to southeast winds through the
afternoon with speeds generally below 10kts, but isolated
thunderstorms over the higher terrain south and west of the field
could briefly cause a few higher erratic gusts this afternoon.  The
latest model guidance continues to indicate that another round of
storms could affect the terminal this evening. Confidence of this
event is a bit lower than yesterday and it's possible that the main
area of convection could pass farther east over eastern Clark
County. However, even if the storms do stay farther to the east,
gusty outflow winds are still a possibility. Light and variable
winds are expected to develop once again overnight into Friday
morning.

For the rest of southern Nevada, northwest Arizona and southeast
California...Light winds are forecast at most regional TAF sites
once again today.  Scattered convection is once again likely over
the eastern half of the region through this afternoon, but most
concentrated across Mohave County this afternoon and evening, and
this activity can cause gusty and erratic outflows. There are also
indications that a more organized area of convection may move across
southern Nevada and northern Arizona this evening. Light and
variable winds are expected to develop at all area terminals
overnight into Friday morning.
&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.

&&

SHORT TERM...Adair
LONG TERM...Adair
AVIATION...Gorelow

For more forecast information...see us on our webpage:
https://weather.gov/lasvegas or follow us on Facebook and Twitter

In the hours before

Local storm report, Jul 28, 5:50 PM MST, 5 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
550 PM PDT THU JUL 28 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     TSTM WND GST     12 NNE AMARGOSA VALLEY  36.79N 116.29W
07/28/2022  M59 MPH          NYE                NV   MESONET

            AREA 25 EAST REPORTS 59 MPH WIND GUST FROM
            THUNDERSTORMS.

0526 PM     TSTM WND GST     6 S NEEDLES             34.77N 114.62W
07/28/2022  M59 MPH          SAN BERNARDINO     CA   PUBLIC

            59 MPH THUNDERSTORM WIND GUST RECORDED AT
            NEEDLES ASOS.

0535 PM     TSTM WND GST     1 NE DESERT HILLS       34.57N 114.35W
07/28/2022  M58 MPH          MOHAVE             AZ   PUBLIC

            58 MPH THUNDERSTORM WIND GUST RECORDED AT
            LAKE HAVASU AIRPORT.

&&
Local storm report, Jul 28, 6:39 PM MST, 4 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
639 PM PDT THU JUL 28 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0548 PM     TSTM WND DMG     1 SSW LAKE HAVASU CITY  34.48N 114.33W
07/28/2022                   MOHAVE             AZ   PUBLIC

            PHOTOGRAPHS OF TREES DOWN IN DOWNTOWN LAKE
            HAVASU CITY BY THE BOWLING ALLEY.

&&

CO
Local storm report, Jul 28, 9:52 PM MST, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
952 PM PDT THU JUL 28 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0854 PM     TSTM WND DMG     2 SW ALIANTE            36.28N 115.21W
07/28/2022                   CLARK              NV   PUBLIC

            PUBLIC REPORT OF A LARGE TREE DOWN NEAR THE
            INTERSECTION OF 215 AND NORTH DECATUR BLVD.

&&

TB
Local storm report, Jul 28, 10:58 PM MST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
1058 PM PDT THU JUL 28 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0916 PM     TSTM WND GST     1 SW NORTH LAS VEGAS    36.19N 115.13W
07/28/2022  M64 MPH          CLARK              NV   MESONET

            64 MPH GUST RECORDED NEAR OWENS AND BRUCE
            STREET IN LAS VEGAS.

0920 PM     TSTM WND GST     1 S NORTH LAS VEGAS     36.17N 115.11W
07/28/2022  M60 MPH          CLARK              NV   MESONET

            60 MPH WIND GUST RECORDED AT ARTESIAN SUB
            NVENERGY STATION IN EAST LAS VEGAS.

0930 PM     TSTM WND GST     3 E THE STRIP           36.11N 115.12W
07/28/2022  M71 MPH          CLARK              NV   MESONET

            71 MPH WIND GUST RECORDED NEAR FLAMINGO AND
            EASTERN IN LAS VEGAS.

0956 PM     TSTM WND GST     3 S THE STRIP           36.07N 115.16W
07/28/2022  M59 MPH          CLARK              NV   ASOS

            59 MPH WIND GUST RECORDED AT KLAS HARRY REID
            INTL AIRPORT.

&&
Local storm report, Jul 28, 11:27 PM MST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
1127 PM PDT THU JUL 28 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     FLASH FLOOD      2 ESE NEW KINGMAN-BUTLE 35.25N 113.99W
07/28/2022                   MOHAVE             AZ   DEPT OF HIGHWAYS

            MOHAVE ROADS REPORTS CASTLE ROCK RD CLOSED
            FROM NORTHERN AVE TO SWAN DUE TO FLOODING.

0425 PM     FLASH FLOOD      5 NNW NEW KINGMAN-BUTLE 35.33N 114.06W
07/28/2022                   MOHAVE             AZ   DEPT OF HIGHWAYS

            MOHAVE ROADS REPORTS STOCKTON HILL RD CLOSED
            FROM BULL MOUNTAIN RD TO JANE RD DUE TO
            FLOODING.

0440 PM     FLASH FLOOD      3 E GOLDEN VALLEY       35.22N 114.17W
07/28/2022                   MOHAVE             AZ   DEPT OF HIGHWAYS

            MOHAVE ROADS REPORTS BACOBI RD CLOSED FROM
            HIGHWAY 68 TO W CRYSTAL DUE TO FLOODING.

0510 PM     FLASH FLOOD      5 S GOLDEN VALLEY       35.16N 114.21W
07/28/2022                   MOHAVE             AZ   DEPT OF HIGHWAYS

            MOHAVE ROADS REPORTS W SHINARUMP DR CLOSED
            FROM AZTEC TO COLORADO RD DUE TO FLOODING.

0530 PM     FLASH FLOOD      4 SE GOLDEN VALLEY      35.18N 114.18W
07/28/2022                   MOHAVE             AZ   DEPT OF HIGHWAYS

            MOHAVE ROADS REPORTS S AZTEC RD CLOSED FROM
            HIGHWAY 68 TO SHINARUMP DR DUE TO FLOODING.

0610 PM     FLASH FLOOD      4 WNW GOLDEN VALLEY     35.26N 114.29W
07/28/2022                   MOHAVE             AZ   DEPT OF HIGHWAYS

            MOHAVE ROADS REPORTS S ESTRELLA RD FROM
            HIGHWAY 68 TO S ZUNI DUE TO FLOODING.

0610 PM     FLASH FLOOD      3 W GOLDEN VALLEY       35.23N 114.28W
07/28/2022                   MOHAVE             AZ   DEPT OF HIGHWAYS

            MOHAVE ROADS REPORTS W CHINO DR CLOSED FROM
            N MILKY WAY TO N ESTRELLA DUE TO FLOODING.

0625 PM     FLASH FLOOD      2 SSW OATMAN            35.01N 114.40W
07/28/2022                   MOHAVE             AZ   DEPT OF HIGHWAYS

            MOHAVE ROADS REPORTS W OATMAN HIGHWAY FROM
            MM40 TO E SILVER CREEK ROAD CLOSED DUE TO
            FLOODING.

&&

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 5:21 PM MSTAreal Flood AdvisoryVEFMohave3 hr
Jul 28, 5:46 PM MSTSevere Thunderstorm WarningVEFMohave44 min
Jul 28, 6:51 PM MSTSevere Thunderstorm WarningVEFMohave54 min
Jul 28, 7:27 PM MSTFlash Flood Warning Considerable damage threatVEFMohave3 hr
Jul 28, 7:47 PM MSTFlash Flood Warning Considerable damage threatVEFMohave3 hr
Jul 28, 9:41 PM MSTSevere Thunderstorm WarningVEFMohave79 min
Jul 28, 10:18 PM MSTSevere Thunderstorm WarningVEFMohave57 min
Jul 29, 1:30 PM MSTFlash Flood Warning Considerable damage threatVEFMohave3 hr
Jul 29, 2:39 PM MSTAreal Flood AdvisoryVEFMohave3 hr
Jul 29, 3:51 PM MSTFlash Flood Warning Considerable damage threatVEFMohave3 hr
Jul 28, 5:28 PM MSTSevere Thunderstorm WarningVEFLincoln62 min
Jul 28, 8:10 PM MSTSevere Thunderstorm WarningVEFClark80 min
Jul 28, 9:12 PM MSTFlash Flood Warning Considerable damage threatVEFClark93 min
Jul 28, 9:22 PM MSTSevere Thunderstorm WarningVEFClark53 min
Jul 28, 9:49 PM MSTFlash Flood Warning Considerable damage threatVEFClark116 min
Jul 28, 11:48 PM MSTAreal Flood AdvisoryVEFClark3 hr

Nearby

Flash Flood Warnings in Arizona, 2022Flash Flood Warnings in Nevada, 2022Flash Flood Warnings in California, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.